Maryland, 2020

Damaging Winds in Maryland, August 2 to 3, 2020

August 2 to 3, 2020 · NWS LWX · 4 events in 2 counties and zones

Isolated severe thunderstorms developed over southern Maryland overnight Sunday night into Monday morning, August 2nd and 3rd, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated severe thunderstorms developed over southern Maryland overnight Sunday night into Monday morning, August 2nd and 3rd, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 2:11 PM EST, 6 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 2:11 PM EST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Sun Aug 2 2020

.SYNOPSIS...
Tropical moisture will continue to stream into the region
through Tuesday. Refer to the National Hurricane Center for the
latest regarding the track of Isaias. A weak boundary will
remain near the area for the middle and latter portion of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level trough to the west and associated waves of energy
pushing into the region later this afternoon and evening will
spawn showers and a few strong thunderstorms across the central
zones of our CWA. The main threat will be heavy rainfall and
perhaps some damaging wind gusts. Localized flooding cannot be
ruled out where showers and thunderstorms stream across the same
zones or individual activity produce downpours in a short period
of time. PWAT values are between 1.75 and 2 inches with mixed
layer CAPE between 1500 and 2000 J/kg. Most unstable CAPE is
over 2000 J/kg along the Blue Ridge and east to the Bay. There
is a Marginal Risk of severe thunderstorms through this evening
for the central Shenandoah Valley and Virginia Piedmont
northeast into Northeast Maryland.

Temperatures will top out into the lower to middle 90s for most
locations. Heat indices in a few locations along the Chesapeake
Bay in southern Maryland have reached close to 105 degrees, but
most surrounding areas and northwest are around 100 degrees or
just shy of 105 degrees. It will remain a hot and humid
afternoon, especially in zones that don't encounter any shower
or thunderstorm activity through sunset.

Tropical moisture will continue to advect into the area
tonight. Additional showers and storms may develop in any
portion of our region. The best chance for convection will be
along and ahead of a surface trough of low pressure across
central and northern Virginia and toward the I-95 corridor.
Localized flooding cannot be ruled out, but confidence is very
low since convection will be isolated for most areas.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
With an upper level trough of low pressure to the west and a
constant train of tropical moisture Monday and Monday night,
showers and thunderstorms will be scattered to perhaps
widespread throughout the period. Refer to the National
Hurricane Center for the latest information regarding the track
of Isaias.

As the heart of Monday night through the early morning hours of
Tuesday roll around, the anticipated and highly confident
possibility of minor to moderate flooding lurks in the eastern
half of our region. This is also about the time that Isaias will
be moving through the Carolinas and approaching southeast
Virginia. Locally heavy rainfall is highly possible along with
the potential for flash flooding. Also, a few severe storms
cannot be ruled out due to increased mid and upper-level flow
from the trough nearby. Damaging winds appear to be the primary
threat from any severe storms that develop, and the best chance
for severe storms may be around peak heating of Monday afternoon
and evening.

Isaias is most likely to pass through or nearby the area Tuesday
into Tuesday night. Heavy rainfall expected and flash flooding
is possible with the passage of this system. Confidence for the
heavy rainfall is highest along and east of the Blue Ridge
Mountains. Tropical storm force winds may impact portions of
the area. Therefore, it is important to monitor the National
Hurricane Center for the latest information for the latest
information on Isaias. The best chance for tropical storm force
winds will be near and east of the center of Isaias, but the
heavy rainfall may extend well north and west from the track of
Isaias.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The upper level trough that will have been steering Isaias to the NE
will begin to lift to the north Wednesday allowing high pressure to
be positioned near the Ohio Valley. Frontal boundary to our SE will
linger and bring chances for showers and storms across our CWA
Wednesday. Shortwave energy will persist throughout the workweek
bringing daily chances for showers and storms to fire off during
diurnal heating periods. Most model guidance (GFS, ECMWF, Canadian)
is confident on the periods of showers and storms but timing and
intensity is still more sporadic in nature at this time with regards
to confidence. The upper level trough looks to drive a departure
from these periods of rain with the upper trough axis allowing for
the frontal boundary plaguing our area for the days prior to finally
move through our area Friday and bring drier conditions for the
weekend.

Temperatures for the extended period look to be at or just below
normal for this time of year with highs struggling to reach 90F.
Lows look to dip down in the 60s to potentially a few places
reaching the 50s across some of our western zones. Frontal boundary
will bring some drier, less humid conditions for the end of the
work.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Brief MVFR cigs could occur at the terminals during the mid-
afternoon hours through the middle of this evening as showers
and thunderstorms develop and move close to or over the
terminals. Gusty winds and heavy rain are possible.

More widespread showers along with possible thunderstorms are
expected Monday through Monday night. SubVFR conditions are also
possible. The best chance for heavier showers and thunderstorms
will be Monday afternoon through Monday night.

Isaias will pass through or nearby the area Tuesday. Heavy rain
and tropical storm force winds are possible. The best chance
for tropical storm force winds will be near and east of the
center of Isaias, but heavy rain will likely extend well
northwest of its track. Refer to the National Hurricane Center
for the latest regarding the track of Isaias.

No significant impacts expected for terminals Wednesday through
Thursday. Isolated sub-VFR conditions possible both days with any
storms that initialize in the area.

&&

.MARINE...
A Small Craft Advisory remains in effect for the waters this
afternoon. The SCA continues for the middle bay and lower Tidal
Potomac River tonight for south to southwest winds.

A Small Craft Advisory is in effect for the Tidal Potomac River
and middle bay Monday afternoon into Monday evening.

Scattered thunderstorms are possible late this afternoon into
tonight, and some may contain gusty winds. More widespread rain
along with scattered thunderstorms are expected later Monday and
Monday night. Some storms may contain gusty winds.

Isaias will pass through or nearby the area Tuesday. Heavy rain
and tropical storm force winds are possible. The best chance for
tropical storm force winds will be near and east of the center
of Isaias, but heavy rain will likely extend well northwest of
its track. Refer to the National Hurricane Center for the latest
regarding the track of Isaias.

SCA criteria is not expected to be reached Wednesday and Thursday
but the possibility for some marine headlines is possible with
initiation of thunderstorms over the waters.

&&

.HYDROLOGY...
Scattered showers and thunderstorms, periodically later this
afternoon through early Monday afternoon, could create areas of
localized flooding. An abundance of tropical moisture, a trough
of low pressure to the west, and the approachment of Isaias has
prompted a Flash Flood Watch for all of our region but the
western five counties. The Flash Flood Watch is in effect from
late Monday afternoon through the middle portion of Tuesday
evening.

&&

.TIDES/COASTAL FLOODING...
Action stages expected at many of the gauges at each high cycle this
afternoon into tonight due to a persist southerly flow. Coastal
Flood Watches will likely be issued for the entire Potomac River
Basin and the entire Chesapeake Bay Monday through Tuesday with
the approachment of Isaias.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Monday evening through Tuesday
     afternoon for DCZ001.
MD...Flash Flood Watch from Monday evening through Tuesday
     afternoon for MDZ003>006-011-013-014-016>018-503>508.
VA...Flash Flood Watch from Monday afternoon through Tuesday
     afternoon for VAZ025>027-029-036>040-050-051-056-504-507-
     508.
     Flash Flood Watch from Monday evening through Tuesday
     afternoon for VAZ028-030-031-052>055-057-501-502-505-506.
WV...Flash Flood Watch from Monday afternoon through Tuesday
     afternoon for WVZ055-506.
     Flash Flood Watch from Monday evening through Tuesday
     afternoon for WVZ050>053.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>532-535-536-538>540-542.
     Small Craft Advisory from noon to 10 PM EDT Monday for
     ANZ532>534-537-540>543.
     Small Craft Advisory until 6 AM EDT Monday for ANZ533-534-537-
     541-543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Aug 2, 5:37 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
637 PM EDT Sun Aug 2 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-032245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
637 PM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

There is an isolated threat for locally damaging wind gusts in a
thunderstorm this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers are expected with scattered thunderstorms Monday through
Monday night. There is an isolated threat for flash flooding and a
few storms may be severe, with locally damaging wind gusts being
the primary threat. The most widespread activity is most likely
Monday afternoon and Monday night.

A Flash Flood Watch, Tropical Storm Watch and Coastal Flood Watch
is in effect for the outlook area from Monday night through
Tuesday night. Consult the latest guidance and information from
the National Hurricane Center concerning the possible impacts of
Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-032245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
637 PM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

There is an isolated threat for locally damaging wind gusts in a
thunderstorm this evening. Localized flooding is possible as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers are expected with scattered thunderstorms Monday through
Monday night. There is an isolated threat for flash flooding and a
few storms may be severe, with locally damaging wind gusts being
the primary threat. The most widespread activity is most likely
Monday afternoon and Monday night.

A Flash Flood Watch is in effect for most of the outlook area
from Monday night through Tuesday night. Consult the latest
guidance and information from the National Hurricane Center
concerning the possible impacts of Isaias.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of flooding or wind damage to the
National Weather Service.

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
August 2, 8:47 PM EST
Where
St. Mary'S County, 2.02 mi NE of Leonardtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.323, -76.607

A few trees were blown down near Mechanicsville.

Thunderstorm Wind, Calvert

When
August 3, 1:19 AM EST
Where
Calvert County, 4.2 mi SW of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.487, -76.705

Two trees were blown down along Golden Beach Road.

Thunderstorm Wind, Calvert

When
August 3, 1:28 AM EST
Where
Calvert County, 0.35 mi SE of Huntingtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.617, -76.615

A tree blew down in Huntingtown.

Thunderstorm Wind, Calvert

When
August 3, 2:08 AM EST
Where
Calvert County, 0.92 mi SSE of Calvert Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.457, -76.475

A tree was blown down along Maple Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901019, 901020, 901021, 901022.